Alert archive / West Virginia / Wind Advisories in 2008

Wind Advisory 26, NWS Blacksburg, VA

December 9, 2008Mercer County, West Virginia; Tazewell County, Virginia

NWS Blacksburg, VA issued this wind advisory at Dec 9, 2008, 5:53 AM EST for Mercer County, West Virginia; Tazewell County, Virginia. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2008, 5:53 AM EST (10:53 UTC)
Expired
Dec 9, 2008, 2:15 PM EST
In force
8 hr
Issued by
NWS Blacksburg, VA

Counties Tazewell County, VA, Mercer County, WV

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.9 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2008-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2008-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1731 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KRNK 091053
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
553 AM EST TUE DEC 9 2008

...STRONG SOUTHERLY WINDS TODAY ON THE WESTERN SLOPES...

.A STRONG PRESSURE GRADIENT BETWEEN HOGH PRESSURE OFF THE COAST
AND AN APPROACHING COLD FRONT WAS PRODUCING A STRONG SOUTHERLY JET
ALONG THE WESTERN SLOPES IN TAZEWELL AND MERCER COUNTIES. 

VAZ007-WVZ042-092100-
/O.NEW.KRNK.WI.Y.0026.081209T1053Z-081209T2100Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD
553 AM EST TUE DEC 9 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON. 

SUSTAINED SOUTH WINDS OF 20 TO 35 MPH WILL GUST TO AROUND 50 AT
TIMES OVER PORTIONS OF TAZEWELL AND MERCER COUNTIES TODAY. 

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 35 MPH...AND OR
GUSTS TO 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

$$
1 follow-up statement
000 
WWUS71 KRNK 091915
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EST TUE DEC 9 2008

...WINDS WILL DIMINISH THIS EVENING...

.STRONG SOUTHERLY WINDS ON THE WESTERN SLOPES WILL DIMINISH THIS EVENING.

VAZ007-WVZ042-092015-
/O.CAN.KRNK.WI.Y.0026.000000T0000Z-081209T2100Z/
TAZEWELL-MERCER-
INCLUDING THE CITIES OF...TAZEWELL...BLUEFIELD
215 PM EST TUE DEC 9 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY. 

THE STRONGEST WINDS HAVE ENDED THIS MORNING. HOWEVER...WINDS MAY STILL GUST
TO 40 MPH THIS AFTERNOON.

$$

07

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Dec 9, 3:26 AM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Dec 9, 3:26 AM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 AM EST TUE DEC 9 2008

.SYNOPSIS...
HIGH PRESSURE OFFSHORE ALLOWS A DEEPENING SOUTHERLY FLOW
TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT TODAY. THIS WILL
BRING WARMER TEMPERATURES THROUGH MIDWEEK BUT ALSO WIDESPREAD
RAINFALL TUESDAY NIGHT INTO WEDNESDAY. ANOTHER COMPLEX LOW
PRESSURE SYSTEM LOOKS TO DEVELOP ALONG THE FRONT THURSDAY POSSIBLY
BRINGING ANOTHER ROUND OF PRECIPITATION BY WEEKS END.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW LEVEL MOISTR INCREASING ACROSS THE SOUTHERN PORTIONS OF THE CWA
AS LIGHT SOUTHEASTERLY FLOW UPSLOPES INTO THE EASTERN SLOPES OF THE
BLU RDG. CLOUDS ARE LOWERING AND MODELS IN AGREEMENT ON DEVELOPING
DRZL ALONG AND NEAR THE BLUE RIDGE TOWARD SUNRISE...BUT NONE
REPORTED AS OF 3AM. SOME PATCHY FRZG DRZL LIKELY IN SOME PLACES
EARLY THIS MORNING. THINK BEST CHANCE OF SOME ICE WILL BE RIGHT UP
ALONG THE BLUE RIDGE PARKWAY AS UPSLOPING AIR KEEPS TEMPS ARND FRZG
A LITTLE LONGER THIS MORNING.  NO ADVISORY THIS MORNING BUT WILL
KEEP AN EYE ON THINGS.

VERY SHALLOW WEDGE SHUD ERODE AND TEMPS SHUD RISE QUICKLY TODAY AS
SOUTHERLY FLOW INCREASES. MAIN SUPPORT FOR PCPN WILL REMAIN WELL
WEST OF THE REGION TODAY AND MOST OF TONIGHT AS ADDITIONAL ENERGY
DROPS INTO THE MAIN TROF OVER TEXAS AND HOLDS HEIGHTS UP OVER THE
EASTERN U.S. POPS INCREASE TOWARD MORNING WED AS THE TROF FINALLY
EDGES INTO THE WESTERN SLOPES.  STRONG WARM ADVECTION AHEAD OF THE
TROF WILL KEEP TEMPS RISING SLOWLY THRU THE NIGHT TONIGHT WITH TEMPS
BY WED MORNING IN THE MID 40S TO MID 50S.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
NORTHERN STREAM S/W ENERGY SHEARS BY TO THE NE WED NIGHT
ALLOWING THE FRONT TO ONLY FOLD SE INTO NC BEFORE STALLING OUT.
LEFTOVER CLOSED LOW NOW DIGGING INTO THE SW STATES LOOKS TO HEAD
EAST INTO THE GULF REGION ALLOWING A SECONDARY WAVE TO FORM ON THE
FRONT OVER THE SE THU MORNING. THIS MAKES FOR POTENTIAL COMPLEX
SCENARIO THU INTO THU NIGHT REGARDING POPS AND SUBSEQUENT PTYPE
ISSUES LATER THU NIGHT PENDING THE SPEED/TRACK OF THE SYSTEM.
LATEST MODELS BASICALLY DIVIDED BETWEEN A SLOWER GFS/UKMET
SOLUTION WHICH KEEP THINGS DRIER THU...WITH WEAK RIDGE BUILDING IN
FROM THE NORTH...FOLLOWED BY MORE SIG PRECIP DEVELOPING THU NIGHT
WITH COLDER AIR INVOLVED. HOWEVER LIKE THE IDEA OF THE WET BUT
FASTER AND MORE INLAND ECMWF WHICH RETURNS PRECIP NORTH THU...THEN
EXITS WITH A COASTAL LOW LATER THU NIGHT. THIS WOULD KEEP PRECIP
OUTSIDE OF THE FAR NW MOSTLY RAIN THU...THEN A GRADUAL SWITCH TO A
WINTRY MIX OR SNOW AS THE PRECIP TAPERS LATE THU NIGHT. HOWEVER
GUIDANCE DIFFS REMAIN SO LARGE IN THE THU/THU NIGHT PERIOD THAT
ONLY PLAN TO RAISE POPS A LITTLE THU ESPCLY SINCE THE EURO MIGHT
BE OVERDONE...AND ADD THU NIGHT WHEN MORE FROZEN PRECIP LIKELY.
OTRW RAISED HIGHS A CAT OR SO THU BASED ON WARMTH ALOFT OFF THE
ECMWF AND THEN NUDGED UP LOWS SOME THU NIGHT GIVEN COLD ADVECTION
CHASING IN FROM THE NW BEHIND THE DEPARTING LOW LATE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
GULF LOW TO TRACK TO THE CAROLINA COAST AND THEN UP ALONG THE EAST
COAST SOME TIME FRIDAY. SOME MODELS SHOWING A PROGRESSIVE PATTERN
AND HAS THIS SYSTEM NORTH OF THE AREA BY SUNRISE FRIDAY MORNING.
OTHER MODELS ARE SLOWER AND DO NOT HAVE THIS SYSTEM OFF THE VIRGINIA
COAST UNTIL FRIDAY NIGHT. WILL LEAN TOWARDS HPC GUIDANCE FOR THE
LONGER TERM...WHO CHOSE THE ECMWF...PRIMARILY. THE ECMWF IS ONE OF
THE PROGRESSIVE MODELS. IT IS NOTEWORTHY TO ADD THAT CONFIDENCE IN
TIMING AND STRENGTH IS LOW. IF AND WHEN THIS DISTURBANCE DOES EXIT
THE REGION...HIGH PRESSURE SHOULD BUILD OVER THE AREA THIS WEEKEND.

GWO/GLAMM CONTINUES TO INDICT A TRANSITION TO A WARMER PERIOD. THE
GWO IS CURRENTLY IN A WEAK TRANSITION PHASE 8...WHILE THE GLAMM
APPROACHES ZERO. TEMPERATURES ARE EXPECTED TO MODERATE ABOVE NORMAL
INTO THE WEEKEND.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
DESCENDING CIGS FROM AS/CS TO A LOWER THAN VFR CIG WILL OCCUR FROM
SOUTH TO NORTH THROUGH MID MORNING...AS A SOUTH FLOW INCREASES THE
MOISTURE AHEAD OF A FRONT. TOOK OUT WIND SHEAR IN THE TAF
SITES...AS APPEARS THAT WINDS INCREASE GRADUALLY WITH HEIGHT...BUT
WILL STILL BE STRONG DUE TO LOW LVL JET PUSHING IN AT 50 KNOTS BY
12Z. THERE COULD BE POCKETS.

STRATIFORM LIGHT RAIN OR DRIZZLE WILL BEGIN TO ARRIVE IN THE
DANVILLE/ROA AROUND 12Z. THERE COULD SOME POCKETS OF FREEZING
DRIZZLE IN THE DEEPER VALLEYS IN THE MORNING. COVERAGE OF LIGHT RAIN
IS EXPECTED TO INCREASE DURING THE DAY...WITH CIGS DROPPING INTO
THE LIFR/IFR.

HEAVIER RAIN MOVES IN ON WEDNESDAY AND CONTINUES INTO THURSDAY.
THIS RAIN COULD MIX WITH OR CHANGE TO SNOW IN THE MTNS ON
THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JS
SHORT TERM...JH/WP
LONG TERM...RCS
AVIATION...DS/WP
Hazardous weather outlook, Dec 9, 3:49 AM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 AM EST TUE DEC 9 2008

NCZ001>004-018>020-VAZ011>020-022>024-032>035-043-WVZ044-045-100900-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
MONROE-GREENBRIER-
349 AM EST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PATCHY LIGHT FREEZING RAIN OR FREEZING DRIZZLE IS POSSIBLE OVER
PARTS OF THE REGION FOR A FEW HOURS THIS MORNING. ANY ICE THAT
ACCRETES WILL BE CONFINED TO ELEVATED SURFACES AND POSSIBLY SOME
BRIDGES AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-100900-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
349 AM EST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009-010-WVZ042-043-100900-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-
349 AM EST TUE DEC 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SOUTHEAST WINDS COULD GUST TO 40 MPH AT TIMES ACROSS THE HIGHER
ELEVATIONS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 9, 4:57 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 AM EST TUE DEC 9 2008

NCZ001>005-018>020-VAZ012>017-022-023-032>034-043-044-091200-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-WATAUGA-WILKES-YADKIN-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-
PATRICK-FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...WYTHEVILLE...
PULASKI...RADFORD...BLACKSBURG...INDEPENDENCE...GALAX...FLOYD...
SALEM...FINCASTLE...STUART...ROCKY MOUNT...BEDFORD...
MARTINSVILLE...DANVILLE
457 AM EST TUE DEC 9 2008

...A FEW ROADS COULD GET SLICK THIS MORNING...

UNTIL MID MORNING...PATCHY DRIZZLE AND FREEZING DRIZZLE CAN BE
EXPECTED. ANY ICE ACCUMULATION WILL BE MAINLY CONFINED TO ELEVATED
OBJECTS SUCH AS METAL SURFACES AND TREES. A FEW ROADS MAY ALSO SEE
SOME SLICK SPOTS.

TEMPERATURES SHOULD WARM TO ABOVE FREEZING BY MID MORNING. IF
TRAVELING...ESPECIALLY ALONG THE BLUE RIDGE AND JUST EAST IN THE
VALLEYS...BE AWARE FOR BLACK ICE POTENTIAL.

Nearby

Wind Advisories in West Virginia, 2008Wind Advisories in Virginia, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.